South Dakota, 2015

Hail in South Dakota, August 15, 2015

August 15, 2015 · NWS ABR · 2 events in 1 county or zone

An isolated severe thunderstorm brought quarter size hail northwest of Polo in Hand county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An isolated severe thunderstorm brought quarter size hail northwest of Polo in Hand county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 15, 5:46 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 15, 5:46 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
646 PM CDT SAT AUG 15 2015

.UPDATE...
ISSUED AT 639 PM CDT SAT AUG 15 2015

SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION.

UPDATE ISSUED AT 534 PM CDT SAT AUG 15 2015

EXTENDED THE HEAT ADVISORY IN TIME A COUPLE OF HOURS MAINLY FOR
THE CENTRAL AND EASTERN PORTIONS OF THE ADVISORY AREA. THE COLD
FRONT IS BEGINNING TO WORK THROUGH CORSON COUNTY /WITH BASICALLY
STATIONARY PRE-FRONTAL SURFACE TROF STILL HANGING TOUGH FURTHER
EAST FROM APPX KMBG TO KPIR/ CONDITIONS BEHIND THE COLD FRONT ARE
JUST A TEENY-TINY BIT COOLER...BUT MUCH DRIER...WITH HEAT INDEX
VALUES DOWN WELL BELOW ADVISORY CRITERIA. SEEING A COUPLE OF
CUMULUS FINE-LINES ACROSS THE REGION ON VISIBLE SATELLITE...BUT
STILL AWAITING CONVECTIVE INITIATION.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 256 PM CDT SAT AUG 15 2015

CONVECTION CHCS ARE THE MAIN ISSUE FOR THE SHORT RANGE.  FOR TNT LL
BOUNDARY WILL CONTINUE TO TRUDGE EAST UNDER STOUT EML ALOFT.  MANY
CAMS SOLUTIONS STILL SUGGEST A LINE OF STORMS FORMING BY EARLY
EVENING WEST OF THE JAMES RIVER AND MOVING EAST.  GFS/ECMWF AGREE.
ODDLY ENOUGH THOUGH THE NAM HAS BACKED WAY OFF WHEN IT WAS THE MOST
AGGRESSIVE IN EARLY RUNS.  FOR NOW WILL MAINTAIN CHC POPS ALONG COLD
FRONT WITH CAP WEAKENING OVER TIME.  MAIN THREAT WILL LIKELY BE
WINDS GIVEN VERY WARM TEMPERATURES ALOFT.  SCT TO BROKEN LINE OF
STORMS SHOULD MOVE EAST OVERNIGHT ON THE NOSE OF THE LLJ. FOR SUNDAY
WILL MAINTAIN SOME CHANCE OVER ESPECIALLY SOUTHERN CWA WHERE
LINGERING SHOWERS OR ACCAS WILL EXIST.  SUNDAY NIGHT BRINGS ACROSS
MORE WEAK ENERGY ALOFT WITH A CHC FOR MORE RAIN...ALBEIT NOT A GREAT
CHC.  MONDAY NIGHT SHOULD PROOF TO HAVE MORE COVERAGE OF
SHOWERS/STORMS GIVEN STRONGER MID LEVEL WAVE AND MORE UPSLOPE
FLOW...PARTICULARLY OVER THE WESTERN CWA WHERE EASTERLY LLJ WILL BE
FOCUSED.  TEMPERATURES WILL RETURN TO MORE SEASONAL LEVELS FOR BOTH
SUNDAY AND MONDAY BEHIND THE FRONT.  THE AIRMASS WILL ALSO GRADUALLY
GET A BIT DRIER WITH LOWER DEWPOINTS ADVECTING IN FROM THE NORTH.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 256 PM CDT SAT AUG 15 2015

FALL LIKE TEMPERATURES ARE LIKELY ON TUESDAY WITH HIGHS ONLY
CLIMBING INTO THE 60S. A FAIRLY STRONG LOW PRESSURE SYSTEM CROSSING
THE CENTRAL PLAINS WILL SPREAD CLOUDS AND PCPN INTO THE CWA ON
TUESDAY RESULTING IN THE MUCH COOLER TEMPERATURES. AS ALREADY NOTED
IN THE PREVIOUS DISCUSSION...THERE IS LITTLE INSTABILITY IN THIS CWA
FOR THIS EVENT THUS EXPECT MOSTLY SHOWERS. THAT SAID...CONVECTIVE
PCPN IS BEING TRIGGERED IN THE GFS WHICH SUGGEST SOME THUNDERSTORMS
ARE POSSIBLE...ESPECIALLY IN THE SOUTHERN AND EASTERN PORTION OF THE
CWA. MODELS DIVERGE BEYOND THIS SYSTEM WITH THE ECMWF DROPPING THE
STORM OFF TO THE SOUTH WITH DRY LIKELY THROUGH THE REST OF THE
PERIOD. THIS WOULD ALSO MEAN WARMER TEMPERATURES AS WELL. THE GFS ON
THE OTHER HAND STRENGTHENS THE SURFACE LOW OVER MINNESOTA ON
WEDNESDAY WITH GUSTY NORTHERLY WINDS EXPECTED. ANOTHER LOW PRESSURE
SYSTEM CROSSES THE REGION THURSDAY NIGHT THROUGH FRIDAY WITH
ADDITIONAL SHOWER AND STORMS POSSIBLE...ALONG WITH BELOW NORMAL
TEMPERATURES. WITH LITTLE CONFIDENCE...WILL MAINTAIN THE MODEL
GUIDANCE GIVEN BY SUPERBLEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 639 PM CDT SAT AUG 15 2015

A COLD FRONT IS BEGINNING TO CROSS THE REGION. IT IS BRINGING
WITH IT A CHANCE FOR SHOWERS AND THUNDERSTORMS...FIRST TO THE
TERMINALS OF KMBG/KPIR THROUGH EARLY THIS EVENING AND THEN CHANCES
SPREAD OVER TO KABR/KATY LATE IN THE EVENING AND INTO THE
OVERNIGHT HOURS. ALSO...AHEAD OF THE FRONTAL PASSAGE...WINDS WILL
REMAIN BREEZY OUT OF THE SOUTH...THEN SHIFTING TO NORTH/NORTHWEST
BEHIND THE FRONT. FINALLY...SHOWERS...AND PERHAPS A THUNDERSTORM
OR TWO ARE POSSIBLE BY AROUND 12Z SUNDAY FOR THE TERMINALS OF
KPIR/KMBG...AGAIN WITH CHANCES FOR PRECIPITATION SPREADING OVER
INTO THE KABR/KATY TERMINALS LATER IN THE DAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR SDZ003>011-
     015>019-033>037-045-048-051.

MN...NONE.
&&

UPDATE...DORN
SHORT TERM...TDK
LONG TERM...SD
AVIATION...DORN
Hazardous weather outlook, Aug 15, 2:55 AM CST, 16 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
355 AM CDT SAT AUG 15 2015

SDZ003>011-015>019-033>037-045-048-051-160900-
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-WALWORTH-EDMUNDS-
DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-STANLEY-SULLY-HUGHES-HYDE-HAND-
JONES-LYMAN-BUFFALO-
355 AM CDT SAT AUG 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

IT WILL BE DANGEROUSLY HOT AND HUMID TODAY. TEMPERATURES WILL
RANGE FROM THE MID 90S TO LOW 100S...BUT COMBINED WITH HIGH
HUMIDITY...HEAT INDEX VALUES WILL SOAR INTO THE 100 TO 110 DEGREE
RANGE.

THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND TONIGHT AS A
COLD FRONT SLIDES FROM WEST TO EAST ACROSS THE REGION. SOME STORMS
MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL CHANCES FOR SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MNZ039-046-SDZ020>023-160900-
TRAVERSE-BIG STONE-CODINGTON-GRANT-HAMLIN-DEUEL-
355 AM CDT SAT AUG 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS ARE EXPECTED TODAY. TEMPERATURES WILL
RISE INTO THE MID 90S...BUT COMBINED WITH HIGH HUMIDITY...HEAT
INDEX VALUES WILL SOAR TO NEAR 100 DEGREES.

THUNDERSTORMS ARE POSSIBLE LATER TONIGHT AS A COLD FRONT MOVES
INTO THE REGION. SOME STORMS MAY BE SEVERE...WITH DAMAGING WINDS
AND LARGE HAIL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL CHANCES FOR SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

SERR

In the hours before

Special weather statement, Aug 15, 6:30 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
730 PM CDT SAT AUG 15 2015

SDZ017-036-037-160130-
FAULK SD-HAND SD-HYDE SD-
730 PM CDT SAT AUG 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HYDE...SOUTHWESTERN
FAULK AND NORTHWESTERN HAND COUNTIES UNTIL 830 PM CDT...

AT 729 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHWEST OF BURKMERE...OR 16 MILES SOUTHWEST OF FAULKTON...
MOVING EAST AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BURKMERE.

LAT...LON 4486 9938 4496 9947 4511 9933 4482 9920
TIME...MOT...LOC 0029Z 260DEG 6KT 4490 9940

DORN

The radar

The Aberdeen radar (KABR), 93 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hand

When
August 15, 7:14 PM CST
Where
Hand County, 6 mi NW of Polo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.830, -99.200

Hail, Hand

When
August 15, 7:14 PM CST
Where
Hand County, 8 mi NW of Polo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.850, -99.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600105, 600106.